Iowa, 2022

Tornadoes and Damaging Winds in Iowa, July 5, 2022

July 5, 2022 · NWS DVN · 30 events in 8 counties and zones

A line of showers and thunderstorms tracked east across Iowa Tuesday afternoon and evening bringing damaging wind, occasional lightning, and heavy rain to eastern IA and northwest IL. The strongest reported winds of 60-70 mph, occurred in Buchanan and Linn counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of showers and thunderstorms tracked east across Iowa Tuesday afternoon and evening bringing damaging wind, occasional lightning, and heavy rain to eastern IA and northwest IL. The strongest reported winds of 60-70 mph, occurred in Buchanan and Linn counties. These winds brought down trees and powerlines as they moved through in the evening.

A brief tornado occurred during the evening hours just southeast of Fairbank in an open field. Another brief tornado occurred just west of Winthrop IA in an open field. Since no visible damage was observed with either tornado, they were assigned an EF-U rating. The NWS would like to thank Buchanan County Emergency Management for assistance with the storm survey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 5:40 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 5, 5:40 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
640 PM CDT Tue Jul 5 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 306 PM CDT Tue Jul 5 2022

18z data has a stationary front running from the NE/SD border east
across northern Iowa and along the WI/IL border. A more subtle
boundary was located roughly along the I-80 corridor as noted by the
pooling of dew points. Dew points were mainly in the 70s across the
Midwest with 60s across the northern parts of Wisconsin, Minnesota
and into North Dakota.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 306 PM CDT Tue Jul 5 2022

The overall forecast through tonight is tied to what the storm
complex in South Dakota does.

Satellite data clearly shows the elevated 850mb front that runs
along the MN/IA border into southern Wisconsin. The storm complex
over South Dakota should run roughly along this boundary this
afternoon and tonight. Temperature profiles of the atmosphere
suggest the storm complex should gradually weaken as it moves east.

That being said convection is expected to develop along or south of
the elevated front during peak heating late this afternoon.

Thus isolated to low end scattered storms should be seen north of
highway 30 late this afternoon and evening.

Starting around sunset or shortly after the Dakota storm complex
should side swipe areas north of the highway 30 corridor. Wind gusts
up to 50 mph from the stronger storms are very possible with brief
heavy rainfall.

The question then becomes the storm evolution along the outflow
boundary from the storm complex. Storm scale dynamics (which are not
resolvable by the numerical models) may allow storms to repeat over
small areas and create extremely localized heavy rain. If this
occurs then very localized flash flooding may occur north of highway
30.

Right now no flood watch will be issued. The reasons being are 1)
the northern third of the area is on the edge of the potentially
heavier rainfall, and 2) the risk is extremely localized and
dependent upon how storms interact and evolve. If the signal becomes
more clear this evening then a flood watch may be needed.

On Wednesday morning cloud cover and lingering showers will help
keep temperatures down over much of the area. The exception would be
the south third of the area where heat index values of 100 to 105
are possible. Any heat headlines for Wednesday will be determined by
the overnight shift.

There is a potential break in the rainfall across the area during
the morning and early afternoon hours before diurnal convection
develops.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 306 PM CDT Tue Jul 5 2022

[Key Messages]

1) Chances of showers and storms persist through Friday, some severe

2) Heat and humidity continues through Friday; returns again next
week

[Discussion]

As mentioned in the previous discussion, the overall large-scale
flow pattern across the CONUS is progged to change little over the
coming week. Expensive high pressure will remain in place from the
southern Pacific coast to the southeast U.S. through the early
weekend. By early next week, the center of this high aloft is
forecast to retrograde back west into the Four Corners region, and
will remain in place here through mid next week.

Through the remainder of the work week, expect continued very warm
and humid conditions with daily chances of showers and thunderstorms
as we remain locked in a zonal to northwest flow aloft with
continued embedded shortwaves. Some storms are likely to become
severe with plentiful instability to tap into and around 30-40 knots
of vertical shear. The Storm Prediction Center maintains a Level 1
(marginal) risk for severe storms Wednesday and Thursday.

We will dry out for much of the weekend as a backdoor cold front
from the Great Lakes moves into the area from the northeast, and
ridging aloft increases in strength. Saturday and Sunday should
feature mostly sunny skies and slightly less humidity with dewpoints
only 50s to low 60s, and afternoon highs in the low to mid 80s.

Heat and humidity with increasing chances for showers and storms
will return to the area by Monday as the shortwave train moves back
into the area along with a surface cold front. High pressure looks
to follow the front, but the heat and humidity look to persist into
mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 635 PM CDT Tue Jul 5 2022

VFR conditions and density altitudes above 3kft will be seen
through 02z/06 ahead of the storm complex over central Iowa.
After 02z/06 IFR conditions and very strong winds will accompany
the storm complex through eastern Iowa and northern Illinois.
After 07z/06 a mix of VFR/MVFR conditions are expected with
scattered SHRA/TSRA. After 13z/06 conditions should slowly improve
to VFR with new SHRA/TSRA developing after 19z/06.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning until 8 PM CDT this evening for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Excessive Heat Warning until 8 PM CDT this evening for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Excessive Heat Warning until 8 PM CDT this evening for Clark-
     Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Speck
AVIATION...08
Hazardous weather outlook, Jul 5, 3:14 AM CST, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
414 AM CDT Tue Jul 5 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
414 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Dangerous heat is expected today with heat index values peaking
at around 105 this afternoon into early evening. A Heat Advisory
has been issued for the entire Outlook area.

Thunderstorms are likely over portions of the Outlook area later
this afternoon and tonight. These storms will be capable of
producing damaging winds, isolated large hail, and heavy rain
that may result in localized flooding. The Storm Prediction
Center has much of the area in a Slight or level 2 Risk for severe
storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There will be chances of thunderstorms Wednesday through Friday.
Storms on Wednesday and Thursday may become severe and the Storm
Prediction Center has the entire area in a marginal or level 1
risk for severe storms on both days. In addition to severe storms,
torrential rainfall will be possible each day which may lead to
increasing flash flood potential especially for areas that see
repeated rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of the Outlook area
later this afternoon and tonight.

In the hours before

Special weather statement, Jul 5, 6:17 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
717 PM CDT Tue Jul 5 2022

ILZ002-060115-
Stephenson IL-
717 PM CDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of northeastern Jo
Daviess and Stephenson Counties through 815 PM CDT...

At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nora to near Cedarville to near Durand.
Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Freeport, Lena, Cedarville, Davis, Dakota, Winslow, Rock City,
Ridott, Buena Vista, Rock Grove, Oneco, Orangeville, Waddams Grove,
Eleroy, Red Oak, Damascus, Lake Le-Aqua-
na State Park, Mc Connell, Afolkey and Scioto Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Illinois.

&&

LAT...LON 4250 8940 4222 8940 4227 8964 4236 8988
      4251 8993
TIME...MOT...LOC 0016Z 311DEG 28KT 4251 8990 4245 8965 4244 8928

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Jul 5, 7:27 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
827 PM CDT Tue Jul 5 2022

ILZ001-060200-
Jo Daviess IL-
827 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northern Jo Daviess
County through 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hazel Green, or near Galena, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Galena, Stockton, East Dubuque, Warren, Woodbine, Scales Mound, Apple
River, Menominee, Council Hill, Schapville, Guilford, Canyon Camp,
Apple River Canyon State Park, Galena Territory, Apple Canyon Lake
and Jo Daviess County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Illinois.

&&

LAT...LON 4230 9003 4248 9065 4251 9061 4251 8996
TIME...MOT...LOC 0127Z 283DEG 26KT 4251 9040

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Ervin

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 5, 7:35 PM CST to 7:45 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -91.890

The Emergency Manager reported trees and powerlines down across the county.The winds lasted for several minutes. .

Tornado, Buchanan

When
July 5, 7:44 PM CST to 7:46 PM CST
Where
Buchanan County, 1.9 mi E of Fairbank to 3.25 mi E of Fairbank
Rating
EFU
Path length
1.37 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.632, -92.013

Emergency Management reported a brief tornado in an open field, just east of Fairbank. There was no observed damage to assign an EF-scale rating.

Thunderstorm Wind, Buchanan

When
July 5, 7:51 PM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.910

A trained spotter estimated thunderstorm wind gusts of 60 to 70 MPH.

Thunderstorm Wind, Buchanan

When
July 5, 7:55 PM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.470, -91.910

A member of the public reported 6 to 8 inch tree limbs down.

Thunderstorm Wind, Benton

When
July 5, 8:00 PM CST
Where
Benton County, 2.31 mi SSW of Urbana
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
42.190, -91.890

The Emergency Manager for Benton County relayed a report of trees down at Wildcat Bluff State Park. This was likely caused by thunderstorm outflow winds.

Tornado, Buchanan

When
July 5, 8:00 PM CST to 8:01 PM CST
Where
Buchanan County, 1.48 mi WNW of Winthrop to 0.81 mi WNW of Winthrop
Rating
EFU
Path length
0.68 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.476, -91.758

Video from a Winthrop Fire Department Spotter captured a brief tornado just west of Winthrop. The tornado occurred in open farm land, and there was no observable damage to assign an EF-scale rating. Time estimated by radar. Assistance from Buchanan County Emergency Management is greatly appreciated.

Thunderstorm Wind, Buchanan

When
July 5, 8:04 PM CST
Where
Buchanan County, Independence
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.470, -91.880

A trained spotter reported a 52 knots wind gust.

Thunderstorm Wind, Linn

When
July 5, 8:05 PM CST
Where
Linn County, 1.24 mi SE of Hiawatha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.020, -91.660

A trained spotter reported thunderstorm wind gusts began around 905 PM and lasted about 10 to 15 minutes.

Thunderstorm Wind, Linn

When
July 5, 8:07 PM CST
Where
Linn County, 0.86 mi NE of Hiawatha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.040, -91.670

A public report of estimated winds with a thunderstorm gust front ased on a brief power outage.

Thunderstorm Wind, Linn

When
July 5, 8:10 PM CST
Where
Linn County, 1.47 mi SSW of Cedar Rapids
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.980, -91.660

Broadcast media reported damage to exterior building signage at KCRG TV Studios. The time of the event was estimated using radar.

Thunderstorm Wind, Linn

When
July 5, 8:11 PM CST
Where
Linn County, 1.38 mi N of Hiawatha
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.680

Thunderstorm outflow winds knocked out power.

Thunderstorm Wind, Linn

When
July 5, 8:14 PM CST
Where
Linn County, 1.24 mi SE of Hiawatha
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.020, -91.660

A trained spotter reported large tree limbs down.

Thunderstorm Wind, Linn

When
July 5, 8:15 PM CST
Where
Linn County, 0.86 mi NW of Hiawatha
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.040, -91.690

A member of the public reported a tree down.

Thunderstorm Wind, Linn

When
July 5, 8:16 PM CST
Where
Linn County, 1.38 mi S of Marion Mc Bride Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.630

A trained spotter estimated a thunderstorm wind gusts of 60 MPH.

Thunderstorm Wind, Benton

When
July 5, 8:18 PM CST
Where
Benton County, 1.38 mi N of Atkins
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
42.000, -91.870

A member of the public reported a 54 knot wind gust.

Thunderstorm Wind, Linn

When
July 5, 8:20 PM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.610

A trained spotter reported a 70 MPH wind gust with no damage.

Thunderstorm Wind, Linn

When
July 5, 8:20 PM CST
Where
Linn County, 1.24 mi SE of Robins
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -91.650

A trained spotter reported power outages from the thunderstorm wind gust.

Thunderstorm Wind, Linn

When
July 5, 8:20 PM CST
Where
Linn County, 2.95 mi SSE of Central City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
42.130, -91.550

The public reported a thunderstorm wind gust around 57 knots.

Thunderstorm Wind, Linn

When
July 5, 8:21 PM CST
Where
Linn County, 1.24 mi NW of Marion
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.040, -91.620

A public report of a 3 inch tree limb down.

Thunderstorm Wind, Linn

When
July 5, 8:21 PM CST
Where
Linn County, 1.38 mi N of Hiawatha
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.680

A trained spotter reported power lines down. Estimated winds to be sustained at 55 MPH.

Thunderstorm Wind, Delaware

When
July 5, 8:40 PM CST
Where
Delaware County, Hopkinton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.350, -91.250

A trained spotter reported a tree down on powerlines.

Thunderstorm Wind, Cedar

When
July 5, 8:58 PM CST
Where
Cedar County, 2.67 mi ENE of Cedar Vly
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.740, -91.200

Law enforcement reported trees down in the county.

Thunderstorm Wind, Cedar

When
July 5, 9:00 PM CST
Where
Cedar County, 3.45 mi S of Tipton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.720, -91.130

The Emergency Manager reported power lines down south of Tipton. The time of the event was estimated using radar.

Thunderstorm Wind, Cedar

When
July 5, 9:10 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.860, -90.920

A COOP Observer reported several trees down at a county club on the east side of town. The time of the event was estimated using radar.

Thunderstorm Wind, Henry

When
July 5, 9:25 PM CST
Where
Henry County, 1.38 mi S of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.830, -91.620

A COOP Observer reported several tree branches down on their property. The time of the event was estimated using radar.

Thunderstorm Wind, Henry

When
July 5, 9:25 PM CST
Where
Henry County, 1.38 mi S of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.830, -91.620

The COOP Observer 1 mile south of Salem reported several tree branches down on their property. The time of the event was estimated using radar.

Thunderstorm Wind, Scott

When
July 5, 9:35 PM CST
Where
Scott County, 2.49 mi WNW of Davenport
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.550, -90.620

A member of the public reported a large tree down on a vehicle on the west side of Davenport. The time of the event was estimated using radar.

Thunderstorm Wind, Scott

When
July 5, 9:39 PM CST
Where
Scott County, 0.86 mi NW of Davenport
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.540, -90.590

The public relayed a report of a large tree down at the Genesis Medical Center. Time of th event was estimated using radar.

Thunderstorm Wind, Scott

When
July 5, 9:40 PM CST
Where
Scott County, 2.49 mi NW of Panorama Park
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.570, -90.510

An NWS Employee reported 8 to 10 inch diameter tree limb down. Time of the event estimated using radar.

Thunderstorm Wind, Lee

When
July 5, 9:40 PM CST
Where
Lee County, 1.57 mi W of Ft Madison
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.630, -91.350

A member of the public relayed a report via social media of a 4 to 6 inch diameter tree branch snapped off. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043148, 1043217, 1043124, 1043157, 1043142, 1043215, 1043226, 1043223, 1043219, 1043167, 1043227, 1043146, 1043155, 1043220, 1043228, 1043221, 1043224, 1043225, 1043154, 1043159, 1043198, 1043150, 1043151, 1043207, 1043191, 1043193, 1043202, 1043200, 1043160, 1043197.